Utah, 2012

Avalanche in Utah, February 5, 2012

February 5, 2012 · NWS SLC · 1 event in 1 county or zone

A snowmobiler triggered an avalanche in the mountains of Central Utah. Two people were initially caught in the avalanche, but there was only one fatality.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A snowmobiler triggered an avalanche in the mountains of Central Utah. Two people were initially caught in the avalanche, but there was only one fatality.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 5, 2:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 5, 2:09 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
209 PM MST SUN FEB 5 2012

.SYNOPSIS...A WEAK UPPER LOW WILL REMAIN OVER UTAH THROUGH TONIGHT
THEN SHIFT EAST MONDAY. HIGH PRESSURE WILL RETURN FOR TUESDAY.

&&

.DISCUSSION...UPPER LOW CONTINUES TO SLOWLY SPIN ACROSS UT THIS
AFTERNOON. THIS LOW REMAINS NEARLY STATIONARY...AND EMBEDDED
WITHIN A LONGWAVE RIDGE ENCOMPASSING MUCH OF THE WESTERN CONUS.
MOISTURE REMAINS SPARSE ACROSS THE AREA...AND ASIDE FROM A LOW
STRATUS DECK ACROSS SOUTHEASTERN UT...AND A PLUME OF MID AND HIGH
CLOUD ROTATING AROUND THE NORTHERN PERIPHERY OF THIS LOW. MAY SEE
A FEW SHOWERS DEVELOP WITHIN AFOREMENTIONED STRATUS THIS EVENING
THROUGH TONIGHT...OTHERWISE ANTICIPATING A DRY FORECAST ACROSS THE
NORTH WITH MIN TEMPS CLOSE TO OR SLIGHTLY ELEVATED ABOVE THIS
MORNINGS LOWS.

THIS UPPER LOW WILL GRADUALLY MOVING EAST MONDAY AS AN UPSTREAM
LOW APPROACHES THE PACIFIC COAST. MAY SEE A COUPLE OF SHOWERS
LINGER ACROSS THE EASTERN MOUNTAINS MONDAY...OTHERWISE MID LEVEL
RIDGING WILL BE BUILDING INTO THE REGION DOWNSTREAM FROM ANOTHER
UPPER TROUGH APPROACHING THE PACIFIC COAST. THIS UPSTREAM FEATURE
LOOKS TO CLOSE OFF AND DIG WELL SOUTH OF THE AREA INTO NORTHERN MX
DURING THE FIRST HALF OF THE WEEK...SPREADING LITTLE MORE THAN A
THICK DECK OF MID LEVEL CLOUD COVER INTO THE AREA LATE TUESDAY
INTO WEDNESDAY.

UPPER RIDGE LOOKS TO RECENTER WEST OF THE REGION FOR THE
LATTER HALF OF THE WEEK...RESULTING IN NORTHERLY FLOW ALOFT
ACROSS THE FORECAST AREA...AND LEAVING NORTHERN UT OPEN TO A
COUPLE OF WEAK WAVES DIGGING SOUTH WITHIN THIS FLOW. THE FIRST
WAVE LOOKS TO GRAZE NORTHERN UT LATE WEDNESDAY...WITH ANOTHER WAVE
QUICKLY FOLLOWING LATE THURSDAY. NEITHER SYSTEM LOOKS CAPABLE OF
PRODUCING MUCH MORE THAN INCREASED CLOUD COVER WITH LITTLE CHANCE
OF ACCUMULATING SNOWFALL ACROSS THE HIGHER TERRAIN. COLD
ADVECTION WITH THESE WAVES SHOULD HELP TO KEEP VALLEYS RELATIVELY
WELL MIXED.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SHIFT
FROM NORTHWEST TO SOUTHEAST BETWEEN 03 AND 04Z. HIGH CLOUDS WILL
CONTINUE TO INCREASE THIS AFTERNOON AND COULD LOWER TO NEAR BKN100
AFTER ABOUT 04Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/STRUTHWOLF

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 5, 5:58 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 AM MST SUN FEB 5 2012

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
558 AM MST SUN FEB 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Central Mountains

When
February 5, 5:00 PM MST
Where
Central Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency

Four snowmobilers were finishing up a day of riding west of Lost Creek Reservoir. They were well aware of the avalanche danger, and as such, had avoided climbing any hills through the day. However, wanting to get back home quicker, they cut across one of the hills, and an avalanche was triggered. One rider was quickly caught in the slide, but was able to stay on his sled, and grabbed the throttle, which propelled him out of the slide area. A second rider was caught and fully buried in the snow. After more than an hour of searching by his fellow riders, he was eventually found and dug out, but he had already passed away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Central Mountains2012-02-0534MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365877.